VISIT US IN CHICAGO JUNE 2-4 AT BOOTH 2073!

Krista Rubin on Managing Ipilimumab-related Dermatitis

Krista Rubin, MS, RN, FNP-BC
Published: Sunday, May 06, 2012

Krista Rubin, MS, RN, FNP-BC, Center for Melanoma, Massachusetts General Hospital Cancer Center, discusses the management of immune-mediated dermatitis, a common side effect of ipilimumab (Yervoy), an immunotherapy used to treat patients with advanced melanoma.

Approximately, 50% of patients that receive ipilimumab develop some form of early or mild dermatitis. This may present in the form of a rash, which may or may not itch. Management of this type of dermatitis is fairly conservative and includes the use of over-the-counter antihistamines, H1 and H2 blockers, moisturizers, oatmeal baths, tepid showers or baths, and other common skin irritation relief methods.

Skin-related adverse events that reach grade 3 or 4 often require treatment with systemic or topical corticosteroids. If the dermatitis worsen it may require the patient to be hospitalized and given intravenous corticosteroids, in order to avoid the development of Stevens–Johnson syndrome or toxic epidermal necrolysis, both of which are life-threatening skin conditions that cause the epidermis to separate from the dermis.

<<< View more from the 2012 ONS Congress

Krista Rubin, MS, RN, FNP-BC, Center for Melanoma, Massachusetts General Hospital Cancer Center, discusses the management of immune-mediated dermatitis, a common side effect of ipilimumab (Yervoy), an immunotherapy used to treat patients with advanced melanoma.

Approximately, 50% of patients that receive ipilimumab develop some form of early or mild dermatitis. This may present in the form of a rash, which may or may not itch. Management of this type of dermatitis is fairly conservative and includes the use of over-the-counter antihistamines, H1 and H2 blockers, moisturizers, oatmeal baths, tepid showers or baths, and other common skin irritation relief methods.

Skin-related adverse events that reach grade 3 or 4 often require treatment with systemic or topical corticosteroids. If the dermatitis worsen it may require the patient to be hospitalized and given intravenous corticosteroids, in order to avoid the development of Stevens–Johnson syndrome or toxic epidermal necrolysis, both of which are life-threatening skin conditions that cause the epidermis to separate from the dermis.

<<< View more from the 2012 ONS Congress


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Oncology Briefings™: Updates in Pediatric Hepatic Veno-Occlusive Disease: Integrating Novel Therapeutic Strategies to Overcome Post-Transplant ObstaclesMay 31, 20181.0
Community Practice Connections™: Working Group to Optimize Outcomes in EGFR-mutated Lung Cancers: Evolving Concepts for Nurses to Facilitate and Improve Patient CareJun 30, 20181.5
Publication Bottom Border
Border Publication
x